info@medicoverhospitals.in
 040-68334455

Acetaminophen

Acetaminophen

Find a Doctor:   

        Search
By Medicover Hospitals / 05 Jan 2021
Home | Medicine | Acetaminophen

What is Acetaminophen?

Acetaminophen is an analgesic that is used to alleviate mild aches and pains temporarily due to headache, muscle aches, back pain, minor arthritis pain, common cold, toothache, premenstrual and menstrual cramps. To temporarily relieve fever, acetaminophen is also used. Tylenol, Tylenol Arthritis Pain, Tylenol Ext, Little Fevers Children's Fever/Pain Reliever, Little Fevers Infant Fever/Pain Reliever, and PediaCare Single Dose Acetaminophen Fever Reducer/Pain Reliever are sold under the following distinct brand names.

  1. Acetaminophen Uses
  2. Acetaminophen Side effects
  3. Precautions
  4. Acetaminophen Interactions
  5. Acetaminophen Overdose
  6. Acetaminophen Storage
  7. Acetaminophen Vs Ibuprofen
  8. Frequently Asked Questions
  9. Citations

How is this drug meant to be used?

  • Acetaminophen tablets must be taken by mouth, with or without food, as a pill, chewable tablet, capsule, suspension or solution (liquid), extended-release (long-acting) tablet, an orally disintegrating tablet (a tablet that dissolves rapidly in the mouth). Acetaminophen is also a suppository for rectal usage. Acetaminophen is available without a prescription, but to treat some conditions, your doctor can prescribe acetaminophen. Follow the instructions on the box or drug label closely, and ask your doctor or pharmacist to explain any aspect you do not understand.
  • If you are giving your child acetaminophen, carefully read the package label to make sure it's the correct product for the child's era. Do not offer acetaminophen products to children that are made for adults. For younger children, certain items for adults and older children can contain too much acetaminophen. To find out how much medicine the child needs, check the package number. If you are aware of how much your child weights, send the dosage on the chart that fits that weight. If you do not know the weight of your infant, prescribe a dosage that fits the age of your child. If you don't know how much medicine to give your child, ask your child's doctor.
  • Acetaminophen comes as a cure for cough and cold symptoms in combination with other medicines. Ask your doctor or pharmacist for advice on the product that is most suitable for your symptoms. Check the product labels carefully before using 2 or more items at the same time. Both products can contain the same active ingredient(s) and can cause you to overdose if you take them together. This is particularly relevant if a child is given cough and cold medicine.
  • Swallow the tablets whole with prolonged-release; do not cut, chew, crush, or dissolve them.
  • Place the 'Meltaways' (orally disintegrating tablet) in your mouth and allow it to dissolve or chew before swallowing.
  • To mix the drug equally, shake the suspension well before each application. To measure each dose of the solution or suspension, always use the measuring cup or syringe given by the manufacturer. Do not switch dosing devices for different products; only use the product packaging system that comes with it.

Types & Strengths for Dosage

  • Tablet - 325mg and 500mg of
  • Caplet - 325mg, 500mg and 650mg of
  • A capsule - 325mg, 500mg
  • Extended-release caplet -650mg
  • The oral-disintegrating tablet- 80mg, 160mg
  • Chewable tablet- 80mg
  • Alternative or suspension, oral- 160mg/5mL of
  • An oral liquid- 160mg/5mL and 500mg/5mL
  • Oral Syrup- 160mg/5mL of

Acetaminophen Side Effects:

  • Swelling of skin (angioedema)
  • Disorientation
  • Dizziness
  • The Rash (may itch)
  • The Hives
  • High levels of platelets, white blood cells, and/or red blood cells
  • Breath-shortness/cough

Severe acetaminophen side effects include:

  • Epidermal toxic necrolysis
  • Extreme reaction to allergies (anaphylaxis)
  • Failure of Liver
  • Syndrome Stevens-Johnson
  • Haemorrhage of the Gastrointestinal
  • Oedema of the laryngeal
  • Toxicity to the kidneys
  • Liver toxicity/ malfunction of the liver
  • Hyperammonemia
  • Agranulocytosis
  • Low count of white blood cells (neutropenia, leukopenia)
  • Low count on platelets (thrombocytopenia)
  • Low count of red and white blood cells and low count of platelets (pancytopenia)

Precautions:

  • If you are allergic to acetaminophen, any other drugs, or any of the ingredients in this product, notify your doctor and pharmacist. For a list of ingredients, ask your pharmacist or check the label on the box.
  • Tell your doctor and pharmacist what you are taking or expect to take with prescription and nonprescription drugs, vitamins, dietary supplements, or herbal items. Medicines for pain, fever, cough, and colds; and phenothiazines (medicines for psychiatric illness and nautical disorders) should be considered.
  • If you have ever developed a rash since taking acetaminophen, tell your doctor.
  • If you are pregnant, are trying to become pregnant, or are breast-feeding, tell your doctor. Give your doctor a call if you get pregnant while taking acetaminophen.
  • Do not use acetaminophen if you drink three or more alcoholic drinks per day. When taking acetaminophen, ask your doctor or pharmacist about the safe use of alcoholic beverages
  • It should be understood that the combination of cough and cold acetaminophen products containing nasal decongestants, antihistamines, cough suppressants, and expectorants should not be used in children younger than 2 years of age. In young children, the use of these drugs may cause severe and life-threatening effects or death. Combination cough and cold products should be used cautiously in children 2 through 11 years of age and only according to the instructions on the bottle.
  • You should be aware that certain brands of acetaminophen chewable tablets can be sweetened with aspartame if you have phenylketonuria (PKU, an inherited disorder in which a special diet must be adopted to avoid mental retardation). A phenylalanine source.

Interactions:

If you have been directed to use this medicine by your doctor, your doctor or pharmacist will already be aware of it and will be watching you for any possible drug reactions. Before consulting with your doctor, health care provider, or pharmacist first, do not start, stop, or adjust the dosage of any medication.

Extreme reactions with acetaminophen and other medications do not occur

Acetaminophen's Mild Interactions include:

  • Isoniazid
  • Axitinib
  • Daclizumab
  • Dapsone topical
  • Eltrombopag
  • Busulfan
  • Exenatide injectable suspension
  • Flibanserin
  • Imatinib
  • Lomitapide
  • Tetracaine
  • Ivacaftor
  • lixisenatide
  • Warfarin
  • Exenatide injectable solution
  • Mipomersen

Important:

  • Taking more than the required amount of acetaminophen can cause damage to the liver, often severe enough to require liver transplantation or cause death. If you do not follow the instructions on the prescription or package label closely, or if you take more than one acetaminophen-containing product, you might unintentionally take too much acetaminophen.
  • You should be confident that you take acetaminophen safely.
  • Don't take more than recommended one acetaminophen-containing product at a time. To see if they contain acetaminophen, read the labels of both the prescription and nonprescription drugs you are taking. Be aware of terms such as APAP, Acetaminophen, Acetaminophen, AC, Acetaminophen, or Acetaminophen. In lieu of the word acetaminophen, it may be written on the bottle. If you do not know if the drug you are taking contains acetaminophen, ask your doctor or pharmacist.
  • Take acetaminophen exactly as directed as by your doctor and that is there on the prescription or package label. Do not take more or take acetaminophen more often than necessary, even though you still have pain or fever. If you do not know how much medicine to take or how long to take your medication, ask your doctor or pharmacist. Call your doctor if you still have pain or fever after taking your medication as instructed.
  • Keep in mind that you can not take more than 4000 mg a day of acetaminophen. It could be hard for you to measure the total amount of acetaminophen you are taking if you need to take more than one product that contains acetaminophen. Ask for the assistance of your doctor or pharmacist.
  • If you have or have ever had a liver condition, tell your doctor.
  • If you drink three or more alcoholic beverages a day, do not use acetaminophen. Discuss the healthy use of alcohol with your doctor when you are taking acetaminophen.
  • If you think you've taken too much acetaminophen, even if you feel well, stop taking your medication and call your doctor right away.

Note:

The stomach and intestinal ulcers that NSAIDs such as aspirin, ibuprofen, and naproxen can cause are not caused by acetaminophen. Acetaminophen, however, does not decrease swelling (inflammation) as NSAIDs do. For more information and to see which treatment may be right for you, contact your doctor.

Missed Dose:

If you are on a normal schedule and skip a dose of this drug, take it as soon as you recall. If the time for the next dose is close, skip the skipped dose. At your normal time, take your next dose. To catch up with it, do not double the dose.

Over Dose:

Call a poison control center immediately if someone has overdosed and has severe signs such as passing out or difficulty breathing. Nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, intense tiredness, yellowing of the eyes/skin, dark urine may be signs of overdose.

Storage:

Store it away from heat and moisture at room temperature. Never store your things in the washrooms. Unless told to do so, do not flush drugs down the toilet or dump them into a drain. When it gets expired or no longer in needed, properly discard this product. Consult with your pharmacist, doctor or local business for waste disposal.

Acetaminophen Vs Ibuprofen:

Acetaminophen
Ibuprofen
Also called acetaminophen, N-acetyl-para-aminophenol (APAP) Also known as Isobutylphenyl Propionic acid
Used for treating mild to moderate pain relief and fever Used for treating mild to moderate pain relief and fever
The common name for Tylenol is Acetaminophen The generic names for Motrin and Advil are ibuprofen
May cause liver failure Decreases the kidney function and increases blood pressure
Not an anti-inflammatory Anti-inflammatory

Frequently Asked Questions:

Acetaminophen is used for the treatment of mild to moderate discomfort from headaches, muscle aches, menstrual cycles, colds and sore throats, backaches, toothaches, and reactions to vaccines (shots), and to minimize fever.
Acetaminophen is considered one of the best OTC drugs at the prescribed dose. Acetaminophen does not increase the risk of stomach or heart issues, unlike other common pain relievers, such as nonsteroidal anti-inflammatory drugs (NSAIDs), making it a go-to treatment for people who are unable to handle NSAIDs.
Side effects are Twitching, nausea, pain in the stomach, rash, appetite loss, headache, itching, dark urine, vomiting, dizziness.
For the treatment of inflammation and chronic pain problems, ibuprofen is more effective than acetaminophen. For the treatment of osteoarthritis and rheumatoid arthritis, ibuprofen is FDA-approved, while acetaminophen can be used off-label for these conditions.

Citations:

  • Acetaminophen, https://dmd.aspetjournals.org/content/31/12/1499.short
  • Acetaminophen for osteoarthritis, https://www.cochranelibrary.com/cdsr/doi/10.1002/14651858.CD004257.pub2/abstract